MAUDE Adverse Event Report: DEPUY-SYNTHES SPINE CONCORDE LIFT INSTRUMENTS TORQUE LIMITING HANDLE; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

DEPUY-SYNTHES SPINE CONCORDE LIFT INSTRUMENTS TORQUE LIMITING HANDLE; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 2878-04-102
Medical Device Problem Code Difficult to Advance (2920)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/29/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Lot unknown.Awaiting sample: a follow up report will be filed upon completion of the investigation.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.Device not yet returned for evaluation.
 
Event or Problem Description
On (b)(6) 2017 dr.(b)(6) performed a l4-s1 posterior lumbar fusion.Dr.(b)(6) placed concorde lift cages at l4-l5, and l5-s1.While performing the l4-l5 level of interbody fusion with concorde lift, the concorde lift driver shaft broke (2878-04-101g).At the l4-5 level, dr.(b)(6) placed a concorde lift lordotic 9 mm x 23 mm cage (us-1978-09-023l).While distracting the cage with the torque handle, he torqued out the cage.He then tried to expand the cage a little more by slowly turning the torque handle.He tried this several times.On about the 4th time, the tip of the driver shaft broke.It was the very tip of the driver that broke, approximately 1 mm.He was able to retrieved the driver fragment by suctioning it out.This small piece was somewhere in the suction canister and not available to send back.The driver shaft will be sent back.Dr.(b)(6) got about 2.5 mm of distraction out of the cage.The procedure was successfully completed with no harm to the patient.
 
Additional Manufacturer Narrative
The concorde lift torque handle was returned for evaluation.Bench top torque testing found the device to be functioning within its intended specifications.No product problem was identified with this device.This device is considered concomitant and did not cause or contribute to the reported event.Review of the device history record identified no issues during the manufacturing or release of the product that could have contributed to the problem reported by the customer.The product was released accomplishing all quality requirements.As there has been no issue identified in the manufacturing or release of the device that could have contributed to the problem reported by the customer and no systemic trends have been observed, this complaint file will be closed with no further action required.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Additional evaluation conducted by npd found the color wheel inside the handle had melted during autoclave and adhered to the plastic inside.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
CONCORDE LIFT INSTRUMENTS TORQUE LIMITING HANDLE
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
DEPUY-SYNTHES SPINE
325 paramount drive
raynham MA 02767
MDR Report Key6744653
Report Number1526439-2017-10618
Device Sequence Number19106404
Product Code LXH
UDI-Device Identifier10705034531373
UDI-Public(01)10705034531373
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/29/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Model Number2878-04-102
Device Catalogue Number287804102
Device Lot Number041117A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/27/2017
Initial Date Received by Manufacturer 06/29/2017
Supplement Date Received by Manufacturer08/28/2017
10/10/2017
Initial Report FDA Received Date07/26/2017
Supplement Report FDA Received Date08/28/2017
10/16/2017
Patient Sequence Number1
Patient Age50 YR